Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Wilmington, NC

July 5, 1997Columbus County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 1997, 8:43 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 8:43 PM EDT (00:43 UTC)
Expired
Jul 5, 1997, 9:30 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 5, 4:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 060043 RRA
SVRILM
NCC047-SCC051-060130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
843 PM EDT SAT JUL 5 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN NORTH CAROLINA

   ...COLUMBUS COUNTY

IN NORTHEASTERN SOUTH CAROLINA

   ...EXTREME EASTERN HORRY COUNTY

 
AT 840 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
NEAR LORIS MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE IN THE VICINITY OF...
        TABOR CITY              BY 847 PM EDT
        CHADBOURN               BY 855 PM EDT
        WHITEVILLE              BY 905 PM EDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

ESCUDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:12 PM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 2:12 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT SAT JUL 5 1997

RDU: STICK CLOSE TO GUID TEMPS THIS PACKAGE.  40 POPS FOR
TONIGHT...30 SUN AND SUN NIGHT/MON.

CWF: I WILL BE FOLLOWG THE FWC MOS WIND FOR DIRECTIONAL GUIDANCE AS
THEY HAVE OUTPERFORMED THE FOUS WINDS.  THIS MEANS THERE WILL BE A
BRIEF SHIFT TO THE NW OR N TONIGHT ALL THE WAY DOWN TO ILM BEFORE
FLOW REORIENTATES ITSELF S-SW LTR SUN.  IN ADDITION DIFFERENTIAL
HEATG IS CAUSING STRONGER WINDS ALONG THE E-W BEACHES AND THUS
HIGHER SEAS THAN INDICATED BY ILM.  MOVING THE SPLIT DOWN TO HAT
SOUNDS OK TO ME.  WINDS AFTER THIS EVENING WILL GENERALLY BE 15 KT
OR LESS AND NO SCA IS PLANNED ALTHOUGH DSNL MAY AGAIN REACH NR 25 KT
TONIGHT.

DISC: APPEARS THE CAP IS BROKEN AS TSRA RAPIDLY FIRING ALONG
SEA-BREEZE AND TMB ACROSS ESTRN NC.  TELCO WITH SELS AND WATCH WILL
BE ISSUED SHORTLY.  BIG CAPES AND HORRENDOUS INSTAB (NGM IS FCSTG
L.I. OF -12 AT ILM) WITH DRY MID LVLS MEANS TSRA WITH DAMAGING WIND
GUST POTENTIAL.  WBZ HEIGHS ARE NOT TOO HIGH CONSIDERING WARMTH OF
AIRMASS SO LARGE HAIL ALSO LIKELY.  AFTER TSRA THREAT TONIGHT...GUID
IS SUGGESTING A LGT NRLY FLOW ACROSS THE REGION WHICH IS FVRBL FOR
WIDESPREAD ST AND BR THROUGH SUN AM.

FRONT WILL BECOME LESS DEFINED SUN AND SUN NIGHT WITH SLIGHTLY LOWER
MEAN RH.  THUS POPS CAN BE LOWERED TO 20 BUT COLD MID LVL TEMPS AND
SEA-BREEZE CONVERGENCE WILL GENERATE WDLY SCT CELLS.  ON MON IT
APPEARS FRONT WILL ONCE AGAIN BECOME BETTER DEFINED WITH BETTER PCPN
CHS FOR NRN SECTIONS.  WITH LOW CONFIDENCE THIS FAR OUT KKEP POPS
ARND 20.

.MHX...NONE

JME

In the hours before

Local storm report, Jul 5, 6:08 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    17 S WHITEVILLE           NC   .75 INCH HAIL
07/05/97   COLUMBUS                       REPORTED BY NAKINA FIRE AND
                                          RESCUE

HOEHLER
Local storm report, Jul 5, 6:10 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    17 S WHITEVILLE           NC   .75 INCH HAIL
07/05/97   COLUMBUS                       REPORTED BY NAKINA FIRE AND
                                          RESCUE

HOEHLER
Local storm report, Jul 5, 6:52 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    RED SPRINGS               NC   POSSIBLE TORNADO
07/05/97   ROBESON                        MOTH BALL SIZED HAIL
                                          SHINGLE DAMAGE TO HOUSE
                                          LARGE TREES DOWN
                                          REPORTS RECEIVED FROM
                                          ROBESON COUNTY SHERIFF

HOEHLER
Local storm report, Jul 5, 6:55 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
652 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    RED SPRINGS               NC   POSSIBLE TORNADO
07/05/97   ROBESON                        MOTH BALL SIZED HAIL
                                          SHINGLE DAMAGE TO HOUSE
                                          LARGE TREES DOWN
                                          REPORTS RECEIVED FROM
                                          ROBESON COUNTY SHERIFF

HOEHLER
Local storm report, Jul 5, 8:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
821 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    MURRELLS INLET            SC   .75 INCH HAIL
07/05/97   GEORGETOWN                     REPORTED BY GEORGETOWN COUNTY
                                          SHERIFF

0630 PM    MCCOLL                    SC   1.25 INCH HAIL
07/05/97   MARLBORO                       REPORTED BY MARLBORO COUNTY
                                          SHERIFF

0630 PM    4 N LORIS                 SC   .88 INCH HAIL
07/05/97   HORRY                          REPORTED ALONG HIGHWAY 701

0650 PM    SAINT PAULS               NC   TORNADO
07/05/97   ROBESON                        REPORTED BY ROBESON COUNTY
                                          SHERIFF

0659 PM    SAINT PAULS               NC   TORNADO
07/05/97   ROBESON                        TOUCHDOWN NEAR SHAWHILL RD
                                          REPORTED BY WEATHER SPOTTER

0700 PM    TARHEEL                   NC   WIND DAMAGE
07/05/97   BLADEN                         LARGE TREES AND DEBRIS ACROSS
                                          LOCAL ROADWAYS AND GROUNDS
                                          REPORTED BY COUNTY SHERIFF

0700 PM    SAINT PAULS               NC   TORNADO
07/05/97   ROBESON                        MOBILE HOME OVERTURNED
                                          MOST ROADS IN AND OUT OF
                                          SAINT PAULS BLOCKED FROM
                                          FALLEN TREES AND POWER LINES
                                          REPORTED BY COUNTY SHERIFF

0719 PM    4 SW LUMBERTON            NC   .88 INCH HAIL
07/05/97   ROBESON                        REPORTED BY ROBESON COUNTY
                                          SHERIFF

HOEHLER
Local storm report, Jul 5, 8:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
821 PM EDT SAT JUL 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    MURRELLS INLET            SC   .75 INCH HAIL
07/05/97   GEORGETOWN                     REPORTED BY GEORGETOWN COUNTY
                                          SHERIFF

0630 PM    MCCOLL                    SC   1.25 INCH HAIL
07/05/97   MARLBORO                       REPORTED BY MARLBORO COUNTY
                                          SHERIFF

0630 PM    4 N LORIS                 SC   .88 INCH HAIL
07/05/97   HORRY                          REPORTED ALONG HIGHWAY 701

0650 PM    SAINT PAULS               NC   TORNADO
07/05/97   ROBESON                        REPORTED BY ROBESON COUNTY
                                          SHERIFF

0659 PM    SAINT PAULS               NC   TORNADO
07/05/97   ROBESON                        TOUCHDOWN NEAR SHAWHILL RD
                                          REPORTED BY WEATHER SPOTTER

0700 PM    TARHEEL                   NC   WIND DAMAGE
07/05/97   BLADEN                         LARGE TREES AND DEBRIS ACROSS
                                          LOCAL ROADWAYS AND GROUNDS
                                          REPORTED BY COUNTY SHERIFF

0700 PM    SAINT PAULS               NC   TORNADO
07/05/97   ROBESON                        MOBILE HOME OVERTURNED
                                          MOST ROADS IN AND OUT OF
                                          SAINT PAULS BLOCKED FROM
                                          FALLEN TREES AND POWER LINES
                                          REPORTED BY COUNTY PSHERIFF

0719 PM    4 SW LUMBERTON            NC   .88 INCH HAIL
07/05/97   ROBESON                        REPORTED BY ROBESON COUNTY
                                          SHERIFF

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:38 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.